Michigan, 2005Lightning Strike in Michigan, July 21, 2005
July 21, 2005 · NWS DTX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 21, 5:15 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 21, 5:15 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
615 PM EDT THU JUL 21 2005
.AVIATION...
MESOSCALE CONVECTIVE VORTICITY CENTER TO MOVE THROUGH THE REGION BY
04Z AND WILL TRIGGER SCATTERED THUNDERSTORMS AS IT MOVES THROUGH THE
REGION. MAINLY AC CLOUDS OUTSIDE AREAS OF CONVECTION...AREAS OF MVFR
CIGS/VSBYS AT MBS/FNT 00-02Z AND DTW/DET 02-04Z. COLD FRONT TO DROP
SOUTH THROUGH THE REGION OVERNIGHT IN WAKE OF MESOSCALE CONVECTIVE
DEBRIS...RESULTING IN SURFACE WINDS BECOMING NORTHWEST AFTER 07Z
NORTH TO AROUND 12Z IN DTW/DET AREA. PATCHY FOG WILL DEVELOP AFTER
07Z AS CLOUD FIELD MOVES EAST AND LOW LEVEL WIND FIELD SUBSIDES.
FRONT WILL CONTINUE TO PRESS SOUTH INTO THE OHIO VALLEY AFTER
12Z...GOOD MIXING WILL INCREASE SURFACE WINDS TO 12KTS BY 16Z WITH
SCATTERED CU ALSO DEVELOPING AROUND 040-045. MID LEVEL MOISTURE
DIMINISHING AND SURFACE DEW POINTS SLOWLY FALLING IN THE AFTERNOON
SHOULD PRECLUDE ANY THUNDERSTORM DEVELOPMENT.
&&
.SHORT TERM...TONIGHT AND TOMORROW...ISSUED AT 353 PM
OUTFLOW BOUNDARY AND ASSOCIATED CONVECTION MOVED WAY OUT AHEAD OF
THE MAIN CIRCULATION THAT STILL RESIDES OVER WISCONSIN. THIS COURSE
TOOK THE LEADING CONVECTION RIGHT INTO THE HEART OF THE RIDGE IN
PLACE OVER MICHIGAN. THIS LED TO ITS DEMISE. NOW OVER GRAND
RAPIDS...CONVECTION IS STRUGGLING TO SUSTAIN ITSELF.
WITH CLOUD DEBRIS OVER MOST OF MICHIGAN...TEMPERATURES IN SE LOWER
ARE PRIMARILY IN THE LOW TO MID 80S...BUT WITH DEWPOINTS HOVERING
NEAR 70F...THERE IS ENOUGH INSTABILITY IN PLACE TO WARRANT CHANCE
POPS THIS EVENING...ESPECIALLY GIVEN THE OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION WORKING ITS WAY ACROSS THE STATE.
THE PRIMARY FOCUS POINT FOR CONVECTION REACHING SEVERE LIMITS WILL
PRESIDE TO OUR WEST AND SOUTH. THE MOVEMENT OF THESE STRONGER STORMS
THAT FIRE OVER EXTREME SOUTHWESTERN MICHIGAN AND NORTHERN INDIANA
WILL NEED TO BE MONITORED BUT THEY ARE EXPECTED TO PROPAGATE
EAST/SOUTHEAST AND MISS OUR CWA. OUR TWO SOUTHERN COUNTIES THOUGH
COULD GET CLIPPED BY THESE STORMS...THUS WILL NEED MONITORING.
DRIER AIR WILL FINALLY START TO WORK IN GRADUALLY THROUGH THE DAY ON
FRIDAY AS A NORTH WIND PREVAILS. FRIDAY LOOKS TO BE A NICE DAY WITH
MAX TEMPS IN THE 80S.
&&
.LONG TERM...ISSUED AT 353 PM
HIGH PRESSURE BUILDS ACROSS THE REGION FRIDAY NIGHT...BRINGING A
BRIEF COOL DOWN. WEAK WINDS AND CLEARING SKIES SHOULD ALLOW
TEMPERATURES TO DROP DOWN NEAR/BELOW NORMAL INTO THE UPPER 50S.
BETTER RETURN FLOW DEVELOPS ON SATURDAY AS THE HIGH SHIFTS
EAST...WITH ADDITIONAL TEMPERATURE RESPONSE FROM WARM ADVECTION AS
WELL. WITH THERMAL TROUGH TO THE EAST AND INCREASED MIXING...COULD
SEE TEMPS CLIMB BACK TO JUST ABOVE NORMAL ONCE AGAIN. MID/HIGH LEVEL
MOISTURE BEGINS TO INCREASE DURING THE DAY AS WELL...LEADING TO
PARTLY SUNNY SKIES BY AFTERNOON.
DIFFERENCES EXIST BETWEEN THE NAM/GFS WITH RESPECT TO THE NEXT
SYSTEM APPROACHING FOR THIS WEEKEND. NAM IS MUCH FASTER THAN THE
GFS...TRACKING AN ELONGATED SURFACE WAVE THROUGH NORTHERN ONTARIO
AND SWINGING A FRONT THROUGH LOWER MICHIGAN BY 00Z MONDAY. GFS
DEVELOPS A MORE CONSOLIDATED LOW FARTHER NORTH OF THE REGION...AND
IS MUCH SLOWER BRINGING THE FRONT THROUGH THE GREAT LAKES.
ACTUALLY...THE GFS HANGS THE BOUNDARY UP ACROSS LOWER MICHIGAN...
NEVER CLEARING IT THROUGH COMPLETELY. HARD TO SAY WHICH IS A FAVORED
SOLUTION...BUT LEANED MORE TOWARD THE GFS WHICH SEEMS TO BE A BIT
MORE CONSISTENT. HOWEVER DO NOT BUY IT ENTIRELY GIVEN CONVECTIVE
ISSUES...ESPECIALLY SUNDAY/SUNDAY NIGHT. NOT TOO MANY CHANGES TO THE
GOING PACKAGE GIVEN THIS UNCERTAINTY...MAINLY JUST TO CARRY POPS
THROUGH THE DAY ON SUNDAY DESPITE THE FASTER NAM SOLUTION.
CURRENT GFS IS NOT AS STRONG AS EARLIER RUNS WITH THE HIGH PRESSURE
BUILDING IN BEHIND THE FRONT SUNDAY NIGHT/MONDAY...AS NOTED ABOVE
WITH THE FRONT STALLING ACROSS THE REGION. GFS LOOKS TO DEVELOP
FEEDBACK PROBLEMS ALONG THE BOUNDARY WELL UPSTREAM...WHICH MAY LEAD
TO ITS SLOW PROGRESS. FOR NOW WILL STICK WITH THE IDEA OF THE FRONT
CLEARING THROUGH THE CWA AND SOME SEMBLANCE OF HIGH PRESSURE
BUILDING IN. IF NOT CLEAR THROUGH ENTIRELY...WEAKEN/WASH OUT OVER
THE CWA. THEREFORE WILL KEEP MONDAY DRY. WOULD NEED A CHANCE OF
THUNDERSTORMS IF THE BOUNDARY REMAINED ACTIVE AND IN THE VICINITY.
AS IT STANDS WILL KEEP THE DAY DRY...WITH TEMPERATURES CLIMBING BACK
INTO THE UPPER 80S/NEAR 90 ESPECIALLY ACROSS THE SOUTHERN CWA.
NEXT DECENT SYNOPTIC SHORTWAVE SWINGS INTO THE REGION ON TUESDAY. A
FAIR AMOUNT OF UNCERTAIN EXISTS WITH THE EVOLUTION OF THIS
SYSTEM...ESPECIALLY WITH THE ABUNDANT CONVECTIVE POTENTIAL TO MAKE
THINGS REALLY MESSY. HOWEVER TREND IN THE GFS HAS AT LEAST SETTLED
DOWN ON THE OVERALL SYNOPTIC PATTERN. TIMING IS SOMEWHAT SIMILAR TO
EARLIER RUNS...BUT A BIT FASTER...ENOUGH TO ADD A CHANCE TO NORTHERN
LAKE HURON MONDAY NIGHT. MAIN PRECIP CHANCES LOOK TO BE WEDNESDAY
INTO WEDNESDAY NIGHT FOCUSED ALONG THE FRONT AS IT SWINGS THROUGH
LOWER MICHIGAN. HIGH PRESSURE THEN BUILDS IN ON WEDNESDAY BEHIND THE
SYSTEM. WITH THE SLIGHTLY FASTER TREND NOTED ABOVE...DROPPED THE
SMALL CHANCE POPS ON WEDNESDAY. WITH THE HIGH BUILDING ACROSS THE
REGION WILL INTRODUCE THURSDAY PRECIP FREE. 12Z GFS SHOWS A STRONGER
SHORTWAVE DIVING INTO THE GREAT LAKES...WHICH MAY ALLOW SOMETHING TO
SNEAK IN FROM THE NORTH. HOWEVER AT THIS POINT A DRY FORECAST SEEMS
MOST APPROPRIATE.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...SHULER
LONG TERM....BRAVENDER
AVIATION.....GSS
Hazardous weather outlook, Jul 21, 12:49 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
149 PM EDT THU JUL 21 2005
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
149 PM EDT THU JUL 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN WILL BE
POSSIBLE. THESE THUNDERSTORMS WILL MOVE EAST AT APPROXIMATELY 35
MPH.
THUNDERSTORMS ARE POSSIBLE THIS EVENING AS A COMPLEX OF STORMS
MOVES ACROSS LAKE MICHIGAN INTO LOWER MICHIGAN. THESE THUNDERSTORMS
WILL MOVE EAST ALONG A STALLED SURFACE BOUNDARY DRAPED ACROSS THE
CENTRAL PART OF THE STATE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY
NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES
THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF
SEVERE WEATHER WITH THESE STORMS.
A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS.
THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME
LINGERING MOISTURE AND INSTABILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-221800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
149 PM EDT THU JUL 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN WILL BE
POSSIBLE. THESE THUNDERSTORMS WILL MOVE EAST AT APPROXIMATELY 35
MPH.
THUNDERSTORMS ARE POSSIBLE THIS EVENING AS A COMPLEX OF STORMS
MOVES ACROSS LAKE MICHIGAN INTO LOWER MICHIGAN. THESE THUNDERSTORMS
WILL MOVE EAST ALONG A STALLED SURFACE BOUNDARY DRAPED ACROSS THE
CENTRAL PART OF THE STATE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY
NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES
THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF
SEVERE WEATHER WITH THESE STORMS.
A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS.
THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME
LINGERING MOISTURE AND INSTABILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED.
Lightning, Wayne
- When
- July 21, 5:15 PM EST
- Where
- Wayne County, Westland
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
A Westland teenager was injured when lightning struck a tree he was standing under. The boy received first and second degree burns on his body.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 21 to 26, 20052 deaths · 93 injured · 11 events
- Heat in Kentucky, July 21 to 26, 200569 injured · 22 events
- Heat in Illinois, July 21 to 26, 200562 injured · 19 events
- Hail in North Dakota, July 21, 2005$93 million · 2.5 in hail · 1 event
- Heat in Kansas, July 21 to 25, 20051 death · 7 events
- Hail in North Dakota, July 21, 20053 injured · $7.0 million · 2.75 in hail · 1 event
- Lightning Strike in Minnesota, July 21, 2005$1.6 million · 1 event
- Hail and Damaging Winds in Indiana, July 21, 2005$555,000 · 1 in hail · 19 events
- Hail and Damaging Winds in South Dakota, July 21, 2005$522,000 · 3 in hail · 17 events
- Hail and Damaging Winds in Georgia, July 21, 2005$549,000 · 1 in hail · 8 events
- Lightning Strikes in Indiana, July 21, 2005$312,000 · 6 events
- Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005$290,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466497.